South Dakota, 2001

Damaging Wind in South Dakota, July 23, 2001

July 23, 2001 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 11:01 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 22, 11:01 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 AM MDT MON JUL 23 2001

EXPIRED WATCH FOR NW SD. STORMS STILL LINGERING AND REGENERATING
ACROSS MUCH OF AREA AND WILL LIKELY LINGER MOST OF NIGHT. PUT ISOLD
AND SCT STORMS FOR ALL ZONES...EXCEPT SW SD. ALSO MADE MINOR
ADJUSTMENTS TO WINDS.

.UNR...NONE.

In the hours before

Local storm report, Jul 22, 10:12 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1112 PM MDT SUN JUL 22 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    RECLUSE                   WY   60 MPH TSTM GUST
07/22/01   CAMPBELL                       REPORTED BY PUBLIC.

0810 PM    10 S MUD BUTTE            SD   60 MPH TSTM GUST
07/22/01   MEADE                          REPORTED BY PUBLIC.

0810 PM    10 S MUD BUTTE            SD   .75 INCH HAIL
07/22/01   MEADE                          REPORTED BY PUBLIC.

0830 PM    RED OWL                   SD   1 INCH HAIL
07/22/01   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0830 PM    RED OWL                   SD   60 MPH TSTM GUST
07/22/01   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0830 PM    RED OWL                   SD   WIND DAMAGE
07/22/01   MEADE                          REPORTED BY STORM
                                          SPOTTER. 10 INCH
                                          DIAMETER TREE LIMBS
                                          BROKEN.

0840 PM    15 E WESTON               WY   2 INCH HAIL
07/22/01   CAMPBELL                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0845 PM    15 SW FAITH               SD   TORNADO
07/22/01   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0900 PM    3 E DEVILS TOWER          WY   .75 INCH HAIL
07/22/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.

0912 PM    20 S FAITH                SD   TORNADO
07/22/01   MEADE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1000 PM    4 NE MILESVILLE           SD   TORNADO
07/22/01   HAAKON                         REPORTED BY PUBLIC.

1010 PM    2 S MILESVILLE            SD   .75 INCH HAIL
07/22/01   HAAKON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1010 PM    2 S MILESVILLE            SD   60 MPH TSTM GUST
07/22/01   HAAKON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1014 PM    12 W SPEARFISH            SD   .75 INCH HAIL
07/22/01   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

1022 PM    2 E DEADWOOD              SD   .75 INCH HAIL
07/22/01   LAWRENCE                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1057 PM    UNION CENTER              SD   70 MPH TSTM GUST
07/22/01   MEADE                          REPORTED BY LAW
                                          ENFORCEM|ENT OFFICIAL.
Special weather statement, Jul 22, 11:15 PM MST, 55 minutes before
SDZ001-002-012>014-230635-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1215 AM MDT MON JUL 23 2001

...SEVERE THUNDERSTORM WATCH NUMBER 611 HAS EXPIRED FOR NORTHWESTERN
SOUTH DAKOTA...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS MUCH OF NORTHWEST SOUTH
DAKOTA...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO
EXPIRE. HOWEVER...SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE AREA THROUGH THE% REMAINDER OF THE OVERNIGHT.

&&

The radar

The Rapid City radar (KUDX), 67 km away, was scanning. The volume nearest the first event began at 07:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 23, 12:10 AM MST
Where
Jackson County, 5 mi W of Cottonwood
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
43.967, -102.017

Several tree limbs were broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260792.